Alert archive / Indiana / Flash Flood Warnings in 2025

Flash Flood Warning 30, NWS Indianapolis, IN

August 4, 2025Lawrence County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Aug 4, 2025, 8:57 PM EDT for Lawrence County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2025, 8:57 PM EDT (00:57 UTC)
Expired
Aug 5, 2025, 12:00 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 10:15 PM EDTFLASH FLOODAvoca, INState Road 54 flooded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WGUS53 KIND 050057
FFWIND
INC093-050400-
/O.NEW.KIND.FF.W.0030.250805T0057Z-250805T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
857 PM EDT Mon Aug 4 2025

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northwestern Lawrence County in south central Indiana...

* Until midnight EDT tonight.

* At 857 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bedford, Oolitic and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3899 8650 3881 8646 3880 8663 3889 8668
      3899 8668

FLASH FLOOD...RADAR INDICATED

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:40 PM EDT, 1 hour 17 minutes earlier. Its key messages:

  • Showers and storms producing localized flooding focused across the lower Wabash Valley through early this evening
  • Daily chances for showers and storms continues through Wednesday then decrease for the second half of this week
  • Progressively warmer and more humid conditions by mid to late week continuing into the weekend
Area forecast discussion, Aug 4, 7:40 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
740 PM EDT Mon Aug 4 2025

.KEY MESSAGES...

- Showers and storms producing localized flooding focused across the
  lower Wabash Valley through early this evening

- Daily chances for showers and storms continues through Wednesday
  then decrease for the second half of this week

- Progressively warmer and more humid conditions by mid to late week
  continuing into the weekend

&&

.MESOSCALE UPDATE...
Issued at 515 PM EDT Mon Aug 4 2025

Surface analysis shows an inverted trough extending along the MS
valley with a low pressure area centered near the OH/MS river
confluence region. Vis and IR satellite imagery indicates presence
of continued cooling cloud tops and the development of an small MCS
with increasing deep moisture/mass convergence the last couple of
hours. PWAT values are on the order of 1.7-1.8 inches in this
region.

Given slow storm motions, moist airmass and ample instability (SBCAPE
1500-2000 j/kg) expectation is that convection and heavy rain threat
will persist for several more hours across western portions of the
forecast area, especially Knox, Daviess and Sullivan counties. The
MCV and attendant heavy rain threat will attempt to push slowly
eastward into a progressively more stable regime over Central
portions of the forecast area thanks to a strengthening cold
pool/mesohigh over IL. However, this combined with a gradual
diminishing instability after 00Z should allow for weakening threat
for thunderstorms and heavy rain in the 00-02Z period.

&&

.SHORT TERM (This Evening through Tuesday)...
Issued at 234 PM EDT Mon Aug 4 2025

Convection continues to move across portions of the lower Wabash
Valley this afternoon on the eastern flank of a near stagnant
inverted surface trough. Storms have been sluggish in their movement
and have seen some gauge reports in excess of 3 inches over parts of
Vigo County to the southeast of KHUF since midday. Localized
flooding remains a concern here in the short term and across much of
the far southwest part of the forecast area with convection
regenerating and moving N/NW. 18Z temperatures were in the mid 70s
to low 80s over all but in the vicinity of KHUF where the heavier
rain has kept temps closer to 70.

The inverted surface trough extending from the lower Wabash Valley
southwest into the lower Mississippi Valley will remain a prominent
feature into Tuesday as it slowly weakens over the region. A weak
trough aloft will extend into the Ohio Valley as well over the next
24 hours...and both of these features will contribute to a threat
for isolated to scattered convection over the entire
forecast area extending into Tuesday.

For the rest of the afternoon...convection is expected to remain
confined to areas south and west of I-74 with a focus across the
lower Wabash Valley between KHUF and Vincennes where current
mesoanalysis shows a bullseye of deeper moisture pooling along the
eastern flank of the trough. PWATs have risen to 1.6 to 1.7 inches
supporting the threat for higher rainfall rates likely to continue
over the next several hours in this zone. Convection also is not
moving fast which is enabling heavier rainfall in short periods as
additional showers generate and train over the same spots.
Convection should decrease in coverage this evening.

Low level moisture drops off quickly northeast across the forecast
area with residual dry air from high pressure to the northeast
continuing to impinge on further expansion of showers into more of
the forecast area. This should continue into the early evening but
moisture advection will gradually expand northward tonight with the
potential for isolated showers and thunderstorms spreading across
the remainder of the forecast area as a result.

Even as the inverted trough weakens Tuesday...low level moisture and
CAPE values rising to around 1500-2000 J/KG will be enough to
generate another round of isolated to scattered convection focused
especially during the afternoon at peak heating. Heavy downpours and
localized flooding from slow moving storms will remain the primary
threat.

Temps...with the continued influx of low level moisture...lows
tonight will hold in the low to mid 60s. There should be less in the
way of cloud coverage on Tuesday outside of convection which should
aid in highs slightly warmer than today in the mid 80s for most.

&&

.LONG TERM (Tuesday Night through Monday)...
Issued at 234 PM EDT Mon Aug 4 2025

Strong ridging aloft will remain anchored over the southern Rockies
and High Plains while a weakness in the flow lingers downstream
across the eastern Midwest and Ohio Valley through midweek. Isolated
to scattered afternoon and evening convection will persist on
Wednesday across the region but as the weakness diminishes and
ridging expands east late week...convective chances will decrease
into the weekend along with an increase in heat and humidity.

A more focused and widespread threat for convection will arrive by
the end of the weekend and into early next week in response to an
approaching cold front dropping out of the upper Midwest and
becoming nearly stationary over the region.

Tuesday Night and Wednesday

A weak but persistent level of troughiness aloft on the lee side of
the ridge will remain across the Ohio Valley through Wednesday
gradually shifting eastward. This will maintain isolated to
scattered convection across especially the southeast half of the
forecast area into Wednesday with a continued risk for slow moving
localized downpours that generally remain subsevere during peak
heating. However any stronger cell with a collapsing downdraft will
carry a localized gusty wind threat.

Highs will climb into the mid 80s Wednesday with humidity levels
slowly ticking up as well as progressively deeper moisture advects
into the region.

Wednesday Night through Monday

Heights aloft will respond to an expansion of the ridging to our
west late this week into the weekend resulting in a resumption of
the late July hot and humid regime albeit with temperatures and
humidity levels not quite as high as experienced last week. Highs
will rise into the upper 80s and lower 90s Friday through Sunday
with dewpoints near or above 70 degrees which could bring peak heat
indices into the upper 90s over the weekend.

The presence of deep low level moisture and ample instability will
keep the risk for isolated afternoon and evening convection in play
but overall daily coverage will decrease with the development of a
mid level cap and the loss of forcing aloft. By late weekend into
early next week...a cold front will shift south towards the region.
While this would provide increased forcing aloft for more widespread
and robust convection... there remain hints in the long range
guidance at the front becoming nearly stationary to our north across
the lower Great Lakes through much of next week as it runs into the
ridging further south. This would keep a warm...humid and unsettled
pattern across the Ohio Valley with any substantial cooldown coming
from a frontal passage being delayed until late next week at the
earliest.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 740 PM EDT Mon Aug 4 2025

Impacts:

- Thunderstorms may impact KBMG through 04Z with MVFR visibility's
- Patchy fog possible early Tuesday at KBMG and KHUF
- Another round of showers with isolated thunderstorms after 18Z.

Discussion:

Thunderstorms over SW portions of Central Indiana will persist for
another few hours, possibly making it into the KBMG area through
04Z, so have added a prob30 in this update. As the upper level
disturbance moves slowly east, lingering showers will approach KIND,
so have added VCSH after 05Z that should end by 10Z. Later
tonight, (after 08Z) some clearing of the skies combined with recent
rainfall should lead to brief IFR visibilities at KHUF. Slightly
later ending of the rainfall and clearing skies at KBMG should limit
visibilities to no lower than MVFR.

With persistent upper troughing in the vicinity of Indiana and
daytime heating increasing, have added PROB30s for showers starting
tomorrow afternoon after 20Z. Uncertainly in coverage and longevity
precludes longer duration at this time.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Crosbie
SHORT TERM...Ryan
LONG TERM...Ryan
AVIATION...Crosbie
Hazardous weather outlook, Aug 4, 8:44 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
844 PM EDT Mon Aug 4 2025

INZ021-028>031-035>049-051-052-054>057-063>065-071-072-060045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Morgan-Johnson-Shelby-Rush-
Brown-Bartholomew-Decatur-Jackson-Jennings-
844 PM EDT Mon Aug 4 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.
Isolated to scattered showers will occur over portions of the area
overnight with isolated thunderstorms possible south of I-70.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily chances for afternoon showers and storms continues Tuesday and
Wednesday with much lower chances through the rest of the week into
Saturday. A better chance for scattered storms will arrive Sunday
into early next week. Locally heavy rain and cloud to ground
lightning will remain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ053-060>062-067>070-060045-
Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
844 PM EDT Mon Aug 4 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Numerous showers and thunderstorms will gradually diminish through
midnight with areas of flooding remaining possible overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily chances for afternoon showers and storms continues Tuesday and
Wednesday with much lower chances through the rest of the week into
Saturday. A better chance for scattered storms will arrive Sunday
into early next week. Locally heavy rain and cloud to ground
lightning will remain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 4, 7:35 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
735 PM EDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Flood            Loogootee               38.68N 86.91W
08/04/2025                   Martin             IN   Public

            Street flooded.

0733 PM     Flood            3 ESE Vincennes         38.66N 87.46W
08/04/2025                   Knox               IN   Emergency Mngr

            Street flooded.

0734 PM     Flood            4 ENE Vincennes         38.70N 87.44W
08/04/2025                   Knox               IN   Trained Spotter

            Street flooded.

&&
Local storm report, Aug 4, 8:08 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
808 PM EDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Rain             4 E Vincennes           38.68N 87.47W
08/04/2025  M2.47 Inch       Knox               IN   Trained Spotter

            2 inches of rainfall between 645 and 745 pm.
            Total rainfall as of 8 pm is 2.47 inches.

&&

CC

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:27 PM EDTAreal Flood WarningINDGreene, Lawrence, Martin8 hr
Aug 4, 9:24 PM EDTFlash Flood WarningINDDaviess, Lawrence, Martin3 hr
Aug 4, 10:08 PM EDTAreal Flood WarningINDJackson, Lawrence, Monroe6 hr
Aug 5, 4:20 AM EDTAreal Flood AdvisoryINDBrown, Monroe, Owen3 hr
Aug 5, 6:29 AM EDTAreal Flood AdvisoryINDDecatur, Rush, Shelby3 hr
Aug 5, 7:57 PM EDTAreal Flood AdvisoryINDJennings2 hr

Nearby

Flash Flood Warnings in Indiana, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.